Mountain Arts festival 2016 – Saturday Programme

Mountain Arts festival 2016 – Saturday Programme

SATURDAY FILMS AND TALKS

The Mountain Arts Festival  2016 brings together an exceptional group of artists, climbers, speakers and filmmakers for a celebration of the Arts in the context of mountainous landscape. Proceeds from the Mountain Arts Festival will support the Nepal Earthquake Appeal of Community Action Nepal. Find out more at www.themountainartsfestival.com Theme for 2016 – ‘A Day in the Hills’.

Entry ticket includes all daytime films and talks as below. Weekend tickets also includes Sunday films and talks, click here for list. 16yrs and under go free.

Additional talks and workshops are charged individually, click here for full programme.

______________________________

9:30-9:45  Introduction to the Mountain Arts Festival Doug Scott CBE

Film Programme – Auditorium 

Morning session – 9:30-12:59  

9:45-9:55 A TRIBUTE TO JIM CURRAN – 10 mins

One of Britain’s finest mountain film makers and artists, who died in April this year. Introduced by his brother Phil Curran and daughters, Gemma and Becky.

9:55-10:23 THE BAT (1978)* – 28 mins

Produced and Directed by Jim Curran and Tony Riley. Premiered at the First Kendal Festival 1980: Grand Prize Banff Mountain Film Festival 1981: Best Climbing Film. A cult classic based on Smith’s famous tale The Bat & The Wicked and interwoven with extracts from Dougal Haston’s autobiography In High Places, the narration gives a rare insight into the competitive world of extreme rock climbing.  With its swooping falls, precarious climbing and stunning positions on Ben Nevis, The Bat is an evocative tribute to two of Scotland’s greatest climbers.

10:23-11:13 K2 – Triumph and Tragedy* (1990) 50mins 

Directed by Jim Curran.  Produced by Allen Jewhurst, Barry Reynolds and Chris Lister. On K2 in 1986, 13 people died trying to climb the Mountain – a tragedy that is seen as one of the most disastrous in mountaineering history.  This film follows the British 1986 Fuller’s K2 Expedition attempt on the unclimbed NNW Ridge.

11:13-12:00 Rock Queen (1997)* 47mins

Directed by Martin Belderson. Produced by Chris Lister. Catherine Destivelle is one of the world’s finest alpinists and a brilliant rock climber with major first ascents all over the world.  In 1997 she travelled to the remote Scottish island of Orkney to climb the Old Man of Hoy with her husband Eric. Jim Curran’s beautiful film captures the unique challenge of climbing this iconic sea stack.

12:00- 2:34 The Unknown Mountain (1995)* 24mins

Introduction by Sir Chris Bonington. Directed by Jim Curran. Produced by Allen Jewhurst. Rhythmic, calm and careful, Jim Curran narrates his compelling footage of this exploration of an unclimbed and unnamed Himalayan giant in Kunor on the Tibetan border. This joint Indo-Anglo expedition led by Harish Kapadia and Chris Bonington illustrates that success is never a forgone conclusion, and each member of the team must cope with their own fears.

12:34-12:59 Multi-media story telling about Nepal by Alice Carfrae (25mins)

– ‘To Leave This Place’ The Gosainkund trek is one of the most popular routes in the Himalaya, but what is it really like for trekker and local businesses after the devastating 2015 earthquakes?
– Chaupadi’ Segregation, menstruation and childbirth in the High Himalaya
– ‘Tin Girls’ It is said that in Sindhupalchok you can tell which household has sold a daughter, or lost a mother by looking at the rooftops of the village.
– ‘Human Trafficking Nepal’

Afternoon session 13:15pm–16:03pm 

13:15-13:25 Introduction to the afternoon films by Ben Ayers 

13:25-13:32 Seo (1987) 7 mins 

Directed and Produced by Jim Curran. High Magazine commented in 1987 “Catherine Destivelle soloing on a sandstone cliff in the Mali desert is one clear image that has stuck in the minds of the general public in Britain”.   The film examines the local people, the Dagon’s of Sanga, for whom climbing is part of their everyday life. Catherine is fascinated by these people, and they admire her daring solo climbs.

13:32-14:13 Your Himalaya (2003) * 41 mins

Directed by Alberto Inurrategi, Produced by Diapolan. Mountain Festival Grand Prize winner at Kendal, Banff, Trento, Telluride, Torello. A poignant and haunting film by Basque film maker and climber Alberto Iñurrategi which adds a new dimension to mountain film making: a passionate and poetic tribute to his brother Felix, who died on Gasherbrum 2 while the brothers were on the quest to complete all fourteen 8000 metre peaks.

14:13-14:33 Damavand: An Iranian Dream (2015) 10 mins.  

Introduction by Shirin Shabestari.  Directed by Paul Diffley. Produced by Hot Aches. Shirin Shabestari, an Iranian woman now resident in London, leads a ski mountaineering team from the UK who set out to climb Iran’s highest mountain, Mt Damavand (5610m). As the team ascend the mountain the film examines the pivotal role mountaineering played in Shirin’s upbringing and discovers just how much this summit means to her. Shirin will be attending the festival to introduce the film.

14:33-16:03 Life of a Mountain: Blencathra (2016) 65 mins

Introduction by Director and Producer Terry Abraham plus post screening Q and A. The highly anticipated sequel to the critically acclaimed BBC hit ‘Life of a Mountain: Scafell Pike’ sees award winning film maker Terry Abraham return to the Lake District to showcase “the people’s mountain”, Blencathra. This spectacular documentary looks at the lives of local residents, school children and visitors to the mountain with contributions from comedian Ed Byrne, broadcaster Stuart Maconie, mountaineer Alan Hinkes OBE and record breaking fell runner Steve Birkinshaw.

Note: films highlighted * are in the SteepEdge / Alpkit collection.

_____________

Lecture programme – Theatre 

10:30 –11:15 Sir Chris Bonington CVO CB DLA Day in the Hills – Readings and reflections from his writings

11:30–12:15 Dr Melanie Windridge ‘Aurora- in search of the Northern Lights’

Plasma physicist Melanie Windridge reading excerpts from her first book Aurora, takes us on an Arctic journey of discovery in which science behind the northern lights is delicately interwoven with a background of their history, folklore and changing landscape

13:15 – 15:00 Ali Pretty, Julian Cooper and Hamish Fulton (Exhibition Hall 2)

15:15 – 16:00 Mountain songs and poetry Andrew Greig with Jeff Frew and Claire-Jane Carter

16:15 – 17:00 Blues Duo Jeff & Ailsa Frew

This event is in the past. Please see our current events here

INFO

  • COST
    £25 for full weekend ticket, £15 for day ticket.

YOU MIGHT ALSO LIKE

MOUNTAIN ARTS FESTIVAL 2016 – MOUNTAIN BAZAAR

YOU MIGHT ALSO LIKE

Mountain Arts Festival – Doug Scott in conversation with Catherine Destivelle